Electronic Communications in Probability

Equivalence of Gromov-Prohorov- and Gromov's $\underline\Box_\lambda$-metric on the space of metric measure spaces

Wolfgang Loehr

Full-text: Open access


The space of metric measure spaces (complete separable metric spaces with a probability measure) is becoming more and more important as state space for stochastic processes. Of particular interest is the subspace of (continuum) metric measure trees.  Greven, Pfaffelhuber and Winter introduced the Gromov-Prohorov metric $d_{\mathrm{GP}}$ on the space of metric measure spaces and showed that it induces the Gromov-weak topology. They also conjectured that this topology coincides with the topology induced by Gromov's $\underline\Box_1$ metric.  Here, we show that this is indeed true, and the metrics are even bi-Lipschitz equivalent.  More precisely, $d_{\mathrm{GP}}=\frac12\underline\Box_{\frac12}$, and hence $d_{\mathrm{GP}}\le \underline\Box_1 \le 2d_{\mathrm{GP}}$.  The fact that different approaches lead to equivalent metrics underlines their importance and also that of the induced Gromov-weak topology. As an application, we give an easy proof of the known fact that the map associating to a lower semi-continuous excursion the coded $\mathbb{R}$-tree is Lipschitz continuous when the excursions are endowed with the (non-separable) uniform metric. We also introduce a new, weaker, metric topology on excursions, which has the advantage of being separable and making the space of bounded excursions a Lusin space. We obtain continuity also for this new topology.<br />

Article information

Electron. Commun. Probab., Volume 18 (2013), paper no. 17, 10 pp.

Accepted: 2 March 2013
First available in Project Euclid: 7 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60b05
Secondary: 60b10

space of metric measure spaces Gromov-Prohorov metric Gromov's box-metric Gromov-weak topology real tree coding trees by excursions Lusin topology on excursions

This work is licensed under a Creative Commons Attribution 3.0 License.


Loehr, Wolfgang. Equivalence of Gromov-Prohorov- and Gromov's $\underline\Box_\lambda$-metric on the space of metric measure spaces. Electron. Commun. Probab. 18 (2013), paper no. 17, 10 pp. doi:10.1214/ECP.v18-2268. https://projecteuclid.org/euclid.ecp/1465315556

Export citation


  • Romain Abraham, Jean-Francois Delmas, and Patrick Hoscheit. Exit times for an increasing Lévy tree-valued process, 2012. arXiv:1202.5463.
  • Romain Abraham, Jean-Francois Delmas, and Patrick Hoscheit. A note on Gromov-Hausdorff-Prokhorov distance between (locally) compact measure spaces, 2012. arXiv:1202.5464.
  • Aldous, David. The continuum random tree. III. Ann. Probab. 21 (1993), no. 1, 248–289.
  • Beer, Gerald. Topologies on closed and closed convex sets. Mathematics and its Applications, 268. Kluwer Academic Publishers Group, Dordrecht, 1993. xii+340 pp. ISBN: 0-7923-2531-1
  • Beer, Gerald. A note on epi-convergence. Canad. Math. Bull. 37 (1994), no. 3, 294–300.
  • Bogachev, V. I. Measure theory. Vol. I, II. Springer-Verlag, Berlin, 2007. Vol. I: xviii+500 pp., Vol. II: xiv+575 pp. ISBN: 978-3-540-34513-8; 3-540-34513-2
  • Cohn, Donald L. Measure theory. Birkhäuser, Boston, Mass., 1980. ix+373 pp. ISBN: 3-7643-3003-1
  • Depperschmidt, Andrej; Greven, Andreas; Pfaffelhuber, Peter. Marked metric measure spaces. Electron. Commun. Probab. 16 (2011), 174–188.
  • Andrej Depperschmidt, Andreas Greven, and Peter Pfaffelhuber. Tree-valued Fleming-Viot dynamics with mutation and selection. Annals of Applied Prob., 22(6):2560–2615, 2012.
  • Duquesne, Thomas; Le Gall, Jean-François. Random trees, Lévy processes and spatial branching processes. Astérisque No. 281 (2002), vi+147 pp.
  • Dress, Andreas; Moulton, Vincent; Terhalle, Werner. $T$-theory: an overview. Discrete metric spaces (Bielefeld, 1994). European J. Combin. 17 (1996), no. 2-3, 161–175.
  • Duquesne, Thomas. A limit theorem for the contour process of conditioned Galton-Watson trees. Ann. Probab. 31 (2003), no. 2, 996–1027.
  • Thomas Duquesne. The coding of compact real trees by real valued functions, 2006. arXiv:0604106.
  • Evans, Steven N. Probability and real trees. Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 6–23, 2005. Lecture Notes in Mathematics, 1920. Springer, Berlin, 2008. xii+193 pp. ISBN: 978-3-540-74797-0
  • Evans, Steven N.; Winter, Anita. Subtree prune and regraft: a reversible real tree-valued Markov process. Ann. Probab. 34 (2006), no. 3, 918–961.
  • Fukaya, Kenji. Collapsing of Riemannian manifolds and eigenvalues of Laplace operator. Invent. Math. 87 (1987), no. 3, 517–547.
  • Greven, Andreas; Pfaffelhuber, Peter; Winter, Anita. Convergence in distribution of random metric measure spaces ($\Lambda$-coalescent measure trees). Probab. Theory Related Fields 145 (2009), no. 1-2, 285–322.
  • Andreas Greven, Peter Pfaffelhuber, and Anita Winter. Tree-valued resampling dynamics. Martingale problems and applications. Prob. Theo. Rel. Fields, in press, 2011.
  • Gromov, Misha. Metric structures for Riemannian and non-Riemannian spaces. Based on the 1981 French original [ ]. With appendices by M. Katz, P. Pansu and S. Semmes. Translated from the French by Sean Michael Bates. Progress in Mathematics, 152. Birkhäuser Boston, Inc., Boston, MA, 1999. xx+585 pp. ISBN: 0-8176-3898-9
  • Hoffmann-Jørgensen, J. Probability in Banach space. École d'Été de Probabilités de Saint-Flour, VI-1976, pp. 1–186. Lecture Notes in Math., Vol. 598, Springer-Verlag, Berlin, 1977.
  • LeCam, Lucien. Convergence in distribution of stochastic processes. Univ. Calif. Publ. Statist. 2 (1957), 207–236.
  • Le Gall, Jean-François. The uniform random tree in a Brownian excursion. Probab. Theory Related Fields 96 (1993), no. 3, 369–383.
  • Dal Maso, Gianni. An introduction to $\Gamma$-convergence. Progress in Nonlinear Differential Equations and their Applications, 8. Birkhäuser Boston, Inc., Boston, MA, 1993. xiv+340 pp. ISBN: 0-8176-3679-X
  • Sturm, Karl-Theodor. On the geometry of metric measure spaces. I. Acta Math. 196 (2006), no. 1, 65–131.